Adding T3

My endo has asked my GP to prescribe me 10mcg of T3 which fingers crossed I will get. I've not been advised to drop my Levo amount though, I take 125mcg of Levo. Is this what happens to most people who start to take T3 or is the amount of levo normally lowered?

Also how long does it take Levo to come out of your system? I felt so crap last week, I added 25mcg Levo every other day (3x25mcg) and now panicking I'll overdose!! Thank you xx

Last edited by

13 Replies

  • Most people do drop their levo a bit though I was specifically asked to keep mine the same initially and didn't reduce until t3 was raised to 20mcg. There is this idea that 50mcg t4 = 10mcg t3 but in my experience if I'd reduced levo accordingly I would have gone hypo. It may depend on the brand but based on nothing more than my own experience I believe the ratio to be closer to 3 to 1 or maybe 4 to 1.

    I wouldn't worry about a levo overdose, esp as your endo is asking you to take more thyroid meds. Are you feeling hyper? It is such a small dose and it takes so long to get into your system, I doubt it could hurt you. x

  • Hi P, how are you?

    No I'm not feeling hyper, I've actually felt better these last couple of days so clearly a raise was necessary but Ive been given a script for T3 now so shall stick at 125levo and add in the T3. Thanks for your reply, put my mind at ease! x

  • Goodo. :-)

  • 10mcg of T3 is quick acting but once in your cells its effect lasts between 1 and 3 days. 10mcg is equivalent to 50mcg levo. This is what Dr Toft ex President of the BTA says in an article in Pulse Online:-

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

  • Oh! This isn't what I have been advised. I thought I had read this somewhere. Well, I shall do as I am told but if I feel unwell, I will know what to do! Thanks Shaws

  • I found that initially T3 made no difference for about 3 weeks. You're starting on a very low dose of T3, so you should be ok without lowering your dose of Levo. For me 50mcg Levo does seem to be about 10mcg T3, but T3 is so much better!

  • Oooo, hope it has the desired effect on me :-) Want my life back!!

  • Hi, I would say def don't lower the Levo. You are lucky to have such a reasonable endo. Hope it works for you.

  • I've bought my own T3 25mg and now take it with my 175mg of T4. Started taking them together before bed but a couple of days ago started taking the T3 in the morning. Have been on both mess for about a week now and not sure if I feel any different but certainly don't feel hyper.

  • I am currently taking 100mcgs levo T4 before bed, and I take T3 10mcgs morning and 10mcgs afternoon. Still depressed weight gain, tired aches and pains currently taking Vit D from doctor also range 23 low been on them for 8 weeks now and did blood test yesterday to recheck. I have noticed that the NHS T3 is a lot weaker than Mexican cynomel, and I also have Turkish Tiromel, dont know what to do as finally after 19 years got Endo to put me on it. She is rechecking in 2 months of my 3 months trial. Still think deficient in B12 although they say normal it was not in top half nor ferritin and folate so going to ask doctor tor rerun all these now, as I have learnt that all of this is important with hypothyroidism. Just want to feel well, feeling very tearful and anxious. Came of hrt as did not feel any better on that and also I heard it could interfere with meds. Feed back please as I am really tired of it all after 19 years.

  • Oh bless you, it really sounds like you are trying everything. I do feel for you. Could you post what you have here separate to my question under your own post/question, there are so many knowledgable people on here and you will get a better response if you post separate.

    I know as much as you do, your vitamin and mineral levels need to be optimal to get the full effect from your Levo.

    I have been taking vitamin d (800iu) tablets prescribed by doctor since Christmas and my levels have risen very slightly. It takes a while for your levels to rise. Insufficient vit d levels can cause aches and pains which both you and I have) but so can insufficient doses of thyroid treatment.

    Is your doctor aware you are taking T3?

    What are your TSH level and T4 ?

    You say you have been hypo for 19 years, was there a time when you have felt ok? Can you remember when you started going downhill and have you got test results which may show deterioration in any area?

    I'm no expert at all and you are probably far more experienced in this than me but I'm experiencing aches and pains, I'm tearful, my hair is falling out and weak and tired again, plus bloated and weight gain, all like you. I'm low in vit d, folate and ferritin. I am being treated for this but it's slow. My TSH & T4 levels are in range. My latest hope is T3, if this fails then I will probably explore the B12 route.

    That's all I know Marmaris, as I say try listing for advice separately, hopefully so done can advise you more xx

  • Hi Debysydoorknocker thank you for your answer. Yes I am going to try and optimize everything and go down the healthier route ie all vitamins B12 D and ferritin and folate in upper levels. I rechecked them from last May and they were not optimized. Yes I am taking Vit D from doctor will get results next week as I have been on them for 8 weeks. Then I shall ask to test lots of other things. Its the bloating I dont like feel pregnant and now in sixe 18 (used to be 12/14). Oh well happy days I do hope we can get better as so does most people on this site. Take care and good luckx

  • I know how you feel, I was a size 12 - now a size 16. Its heartbreaking :-( xx

You may also like...